Home > Journals > Giornale Italiano di Dermatologia e Venereologia > Past Issues > Giornale Italiano di Dermatologia e Venereologia 2002 October;137(5) > Giornale Italiano di Dermatologia e Venereologia 2002 October;137(5):347-51

CURRENT ISSUE
 

ARTICLE TOOLS

Reprints

GIORNALE ITALIANO DI DERMATOLOGIA E VENEREOLOGIA

A Journal on Dermatology and Sexually Transmitted Diseases


Official Journal of the Italian Society of Dermatology and Sexually Transmitted Diseases
Indexed/Abstracted in: EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 1,014


eTOC

 

CLINICAL CASES  


Giornale Italiano di Dermatologia e Venereologia 2002 October;137(5):347-51

language: Italian

D-penicillamine-induced elastosis perfornans serpiginosa

Pinna A. L. 1, Ambu R. 2, Atzori L. 1, Aste N. 1

1 Clinica Dermatologica Università degli Studi di Cagliari, Cagliari
2 I Cattedra Anatomia Patologica Università degli Studi di Cagliari, Cagliari


PDF  


Elastosis Perforans Serpiginosa (EPS) is an uncommon skin disease characterized by transepithelial elimination of abnormal dermal elastic fibers. This disease can be divided into three forms: idiopathic EPS; EPS associated with specific genetic connective tissue defects and D-penicillamine induced EPS after prolonged high dose therapy for Wilson’s disease, cystinuria, rheumatoid arthritis. A 28 year-old man with Wilson’s disease since he was 18 years-old and since that under prolonged treatment with D-penicillamine, noted the onset, two years ago, of multiple keratotic papules in serpiginous and annular pattern along the neck and on the righ arm respectively. Examination of biopsy specimens by light microscopy revealed the characteristic changes of EPS both idiopathic and D-penicillamine induced. Examination by transmission electron microscopy revealed characteristic changes of the elastic fibers of the D-penicillamine induced EPS never up till now described in idiopathic EPS. D-penicillamine is a life saving drug in the treatment of Wilson’s disease, as a copper chelating agent, in spite of the well documented systemic and cutaneous unwanted effects produced. The pathogenic mechanism of the dermatopathy and how D-penicillamine induced the elastic fibers changes with their subsequent extrusion on the surface of the skin is unknown; some pathogenic hypotheses are suggested.

top of page

Publication History

Cite this article as

Corresponding author e-mail